Ritonavir, commonly used in combination therapy for HIV-infected patients, is an irreversible inhibitor of the cytochrome P450 (CYP) enzyme CYP3A. As most corticosteroids are metabolized by CYP3A, a pharmacokinetic interaction is expected between ritonavir and corticosteroids, and patients may be at higher risk of iatrogenic Cushing syndrome (ICS). We report a case of a 51-year-old man known for C3 HIV, admitted for inpatient workup of a nonpruritic rash that persisted for 3 months. The rash appeared 1 week after two injections of triamcinolone acetonide 40 mg in each elbow, administrated for bilateral epicondylitis. Topical clobetasol and inhaled fluticasone were introduced several weeks later for the rash and new onset dyspnea. HIV-RNA level was suppressed (<50 copies/ml) and CD4+ T-cell count was 114 per μl on a combination of booster-dose ritonavir (100 mg q.i.d.), etravirine (400 mg q.i.d.), didanosine (400 mg q.i.d.) and atazanavir (300 mg q.i.d.). His blood pressure was 119/81 mmHg and oxygen saturation was 98%. Clinical examination showed a purplish rash involving the trunk, back and upper limbs with telangiectasia and fat deposit on the face and upper trunk. Morning cortisol (0 nmol/l) and (9 nmol/l) after injection of 250 μg tetracosactid (Synacthen) suggested hypothalamic-pituitary-adrenal (HPA) axis suppression, although adrenocorticotrophic hormone was not measured. Thyroid-stimulating hormone concentration, electrolytes and renal function were all within normal range. All steroids were stopped and hydrocortisone 15 mg (morning) and 5 mg (noon) was introduced until HPA axis recovery. Six months later, partial HPA axis suppression persisted. An year after the diagnosis, hydrocortisone was discontinued spontaneously by the patient as complete symptoms resolution occurred. Further investigation revealed a pulmonary embolism of the lower right pulmonary artery (chest computed tomography scan) and a popliteal right deep venous thrombosis was visualized by ultrasound, explaining at least part of the dyspnea. No personal or other transient risks for thrombo-embolism were found.
Several steroid formulations associated with ICS were consecutively used in our patient [1–3], but triamcinolone injections done a few days before symptoms appeared are the most likely cause of ICS. Ramanathan et al. estimated that elimination half-life of epidural triamcinolone was 170-fold prolonged when co-administrated with ritonavir.
Cushing's syndrome, either endogenous or secondary to steroids administration, increases the risk of developing a thromboembolic event, which occurs in 2.5 to 3.1 per 1000 persons-year [5–7]. The pathogenesis is not completely understood but depends on the degree of hypercortisolism and the duration of the disease. A possible underlying mechanism is cortisol-induced upregulation of transcription of various coagulation factors . Apart from this, HIV has also been shown to be related with higher thrombotic risk ranging from 0.19 to 7.63% per year . This is the first report of thrombosis associated with ICS secondary to ritonavir-steroid drug–drug interaction.
ICS is important to recognize and may be associated with thrombotic, metabolic, bone and infectious complications. Corticosteroids, even when given in nonoral formulation have the potential for clinically relevant drug-drug interactions with inhibitor of the CYP3A (Table 1) , especially in HIV-infected patients receiving ritonavir as part of their combination antiretroviral regimen.
Conflicts of interest
There are no conflicts of interest.
All authors have completed the Unified Competing Interest form and declare: no support from any organisation for the submitted work; no financial relationships with any organisations that might have an interest in the submitted work in the previous 3 years, no other relationships or activities that could appear to have influenced the submitted work.
1. Foisy MM, Yakiwchuk EM, Chiu I, Singh AE. Adrenal suppression and Cushing's syndrome secondary to an interaction between ritonavir and fluticasone: a review of the literature
. HIV Med
2. Josephson F. Drug-drug interactions in the treatment of HIV infection: focus on pharmacokinetic enhancement through CYP3A inhibition
. J Intern Med
3. Marshall NGK, Bouloux P, Khoo B, Johnson M. Secondary adrenal suppression and Cushing's syndrome caused by ritonavir boosted effects of inhaled fluticasone, injected triamcinolone and topical clobetasol: a case series
. HIV Med
2012; 13 (Supp. 1):13–85.
4. Ramanathan R, Pau AK, Busse KH, Zemskova M, Nieman L, Kwan R, et al. Iatrogenic Cushing syndrome after epidural triamcinolone injections in an HIV type 1-infected patient receiving therapy with ritonavir-lopinavir
. Clin Infect Dis
5. Johannesdottir SA, Horvath-Puho E, Dekkers OM, Cannegieter SC, Jorgensen JO, Ehrenstein V, et al. Use of glucocorticoids and risk of venous thromboembolism: a nationwide population-based case-control study
. JAMA Intern Med
6. Boscaro M, Sonino N, Scarda A, Barzon L, Fallo F, Sartori MT, et al. Anticoagulant prophylaxis markedly reduces thromboembolic complications in Cushing's syndrome
. J Clin Endocrinol Metab
7. Van Zaane B, Nur E, Squizzato A, Dekkers OM, Twickler MT, Fliers E, et al. Hypercoagulable state in Cushing's syndrome: a systematic review
. J Clin Endocrinol Metab
8. Kastelan D, Dusek T, Kraljevic I, Polasek O, Giljevic Z, Solak M, et al. Hypercoagulability in Cushing's syndrome: the role of specific haemostatic and fibrinolytic markers
9. Bibas M, Biava G, Antinori A. HIV-associated venous thromboembolism
. Mediterr J Hematol Infect Dis
10. Samer CF, Lorenzini KI, Rollason V, Daali Y, Desmeules JA. Applications of CYP450 testing in the clinical setting
. Mol Diagn Ther